Penicillin drug reaction

From Wikipedia, the free encyclopedia
Jump to: navigation, search
Penicillin drug reaction
Classification and external resources
ICD-10 Y40.0
ICD-9 E930.0

A penicillin drug reaction is an adverse drug reaction associated with the use of penicillin.

Common adverse drug reactions (≥1% of patients) associated with use of the penicillins include diarrhea, hypersensitivity, nausea, rash, neurotoxicity, urticaria, and superinfection (including candidiasis). Infrequent adverse effects (0.1–1% of patients) include fever, vomiting, erythema, dermatitis, angioedema, seizures (especially in people with epilepsy), and pseudomembranous colitis.[1]

Pain and inflammation at the injection site is also common for parenterally administered benzathine benzylpenicillin, benzylpenicillin, and, to a lesser extent, procaine benzylpenicillin.

Although penicillin is still the most commonly reported allergy, less than 20% of all patients that believe that they have a penicillin allergy are truly allergic to penicillin;[2] nevertheless, penicillin is still the most common cause of severe allergic drug reactions.

Allergic reactions to any β-lactam antibiotic may occur in up to 1% of patients receiving that agent.[3] The allergic reaction is a Type I hypersensitivity reaction. Anaphylaxis will occur in approximately 0.01% of patients.[1] It has previously been accepted that there was up to a 10% cross-sensitivity between penicillin-derivatives, cephalosporins, and carbapenems, due to the sharing of the β-lactam ring.[4][5] However recent assessments have shown no increased risk for cross-allergy for 2nd generation or later cephalosporins.[6][7] Recent papers have shown that a major feature in determining immunological reactions is the similarity of the side chain of first generation cephalosporins to penicillins, rather than the β-lactam structure that they share.[8]

References[edit]

  1. ^ a b Rossi S, editor, ed. (2006). Australian Medicines Handbook. Adelaide: Australian Medicines Handbook. ISBN 0-9757919-2-3. 
  2. ^ Salkind AR, Cuddy PG, Foxworth JW (2001). "Is this patient allergic to penicillin? An evidence-based analysis of the likelihood of penicillin allergy". JAMA 285 (19): 2498–505. doi:10.1001/jama.285.19.2498. PMID 11368703. 
  3. ^ Solensky R (2003). "Hypersensitivity reactions to beta-lactam antibiotics". Clinical reviews in allergy & immunology 24 (3): 201–20. doi:10.1385/CRIAI:24:3:201. PMID 12721392. 
  4. ^ Dash CH (1975). "Penicillin allergy and the cephalosporins". J. Antimicrob. Chemother. 1 (3 Suppl): 107–18. PMID 1201975. 
  5. ^ Gruchalla RS, Pirmohamed M (2006). "Clinical practice. Antibiotic allergy". N. Engl. J. Med. 354 (6): 601–9. doi:10.1056/NEJMcp043986. PMID 16467547. 
  6. ^ Pichichero ME (2006). "Cephalosporins can be prescribed safely for penicillin-allergic patients" (PDF). The Journal of family practice 55 (2): 106–12. PMID 16451776. 
  7. ^ Pichichero ME (2007). "Use of selected cephalosporins in penicillin-allergic patients: a paradigm shift". Diagn. Microbiol. Infect. Dis. 57 (3 Suppl): 13S–8S. doi:10.1016/j.diagmicrobio.2006.12.004. PMID 17349459. 
  8. ^ Antunez C, Blanca-Lopez N, Torres MJ, et al. (2006). "Immediate allergic reactions to cephalosporins: evaluation of cross-reactivity with a panel of penicillins and cephalosporins". The Journal of Allergy and Clinical Immunology 117 (2): 404–10. doi:10.1016/j.jaci.2005.10.032. PMID 16461141.